Dyskinesia occurs in several medical conditions and is the term used to describe unintended, involuntary and uncontrollable movements. These include twitches, jerking, twisting or simple restlessness but not tremor. Dyskinesia should not be confused with tics which are sudden, repetitive, non-rhythmic movements involving isolated muscle groups, for example eye blinking or throat clearing.
Different parts of the body can be affected but the most common areas are the limbs and trunk. Dyskinesia affects each person differently both in its timing, frequency and severity. It can interfere considerably with activities or it may be mild and barely noticeable. Similarly, dyskinesia can affect you for a large part of the day, or it may occur only just before or just after you take medication.
Generally speaking, in dyskinesia movements are rapid and dance-like, unlike movements in another condition called dystonia which causes sustained involuntary muscle contractions and spasms. Dystonia is slower, painful and twisting, forcing the body into unnatural postures. There are, of course, areas where these dyskinesia and dystonia overlap, and it is possible to experience them at the same time.
Image by ©JonnyAcheson2019
Dyskinesia and Parkinson's
The exact cause of dyskinesia is uncertain, but most agree that it is related to the long-term use of certain medications, including levodopa. It is thought that an increased sensitivity to dopamine in the brain as a result of levodopa, combined with the natural progression of Parkinson’s, gives rise to dyskinesia.
When levodopa reaches its peak of effectiveness and dopamine levels are at their highest, ‘peak-dose dyskinesia’ can occur. Conversely, and less commonly, dyskinesia can also occur when levodopa is just starting to take effect or when it is wearing off. This is known as ‘diphasic dyskinesia’.
As dyskinesia can be triggered by long term use of levodopa, it tends to be more common as Parkinson’s progresses.
Treatment and management
Treatment can be complicated. It might seem logical to reduce the amount of levodopa taken, or avoid it for as long as possible, since dyskinesia seems to be a side effect of this medication, but this may mean that other symptoms, such as tremor, rigidity and slow movement, are less well controlled. A reduced amount of levodopa can also result in ‘off’ periods (when symptoms are not controlled) which come on more quickly and last longer.
It is therefore important to achieve a good balance between improved mobility and dyskinesia. Each person will need to decide on the balance they prefer: having more ‘on’ time when most symptoms are controlled but dyskinesia is experienced, or more ‘off’ time when dyskinesia is controlled but other symptoms re-appear.
If you experience dyskinesia you should talk with your doctor, or Parkinson’s Nurse Specialist if you have one. They will probably adjust your medication, sometimes trying several combinations, to see if this eases your dyskinesia. They may also refer you to a doctor or neurologist who specialises in movement disorders.
The following options may be suggested to help achieve the balance you feel is right for you:
- a controlled release form of levodopa to level out the response to this medication. This should reduce the peak levels that occur with other forms of levodopa, which in turn should reduce your likelihood of experiencing dyskinesia
- dividing the total daily dose of levodopa into more frequent, smaller doses
- combining levodopa with medications that slow down the breakdown of the drug so as to prolong its action
- increasing the dosage of a dopamine agonist to the maximum and at the same time reducing the dosage of levodopa to the minimum you can tolerate. Some people also notice an improvement if they switch from one dopamine agonist to another
- introducing Duodopa, a gel containing levodopa and carbidopa. This is absorbed continuously and evenly via a tube into the upper part of the small intestine. This provides stable levels of dopamine in the blood and therefore smoother control of motor symptoms
- introducing Amantadine, a glutamate antagonist that down-regulates glutamate, the antagonist of dopamine. This can be given orally as well as by intravenous infusion.
- if medication does not help and dyskinesia is affecting your quality of life then surgery such as deep brain stimulation (DBS) may be suggested but this is not suitable for everyone and must be discussed with a Parkinson’s specialist doctor.
Keeping a motor diary
It is very helpful for your doctor if you keep a motor diary in which you record the timing, duration and frequency of your dyskinesia. You and your doctor can then see if there is a link between your dyskinesia and medications. This also helps to assess how effective your medications are and the effects of any adjustments your doctor makes.
Helpful details to record include:
- the times of day when you take your Parkinson’s medication
- the times of day when you have good symptom control
- when your dyskinesia emerges in relation to when you take your medication
- it can also be useful to note the timing of meals, drinks and snacks. Make a note of whether eating certain foods affects your symptom control – protein, for example, can interfere with the absorption of some medications.
For a sample diary and information on keeping one see Keeping a diary.
For some people eating protein (such as meat, fish, eggs, cheese and beans) can cause problems by reducing or slowing down the amount of levodopa that is absorbed into the bloodstream. Protein is needed by the body, so it is vital not to stop eating it. However, you may find it helpful to take your medication at least 30 minutes before you eat to allow the medication time to start working first. Some people find it useful to reduce the amount of protein they eat during the day - so that medication is more effective when it’s needed most – and eat all their daily protein in one meal at the end of the day.
However, these options are not suitable for everyone so you must talk with your doctor before altering your diet or changing the timing of your medication. They may also refer you to a dietitian.
See also Eating well.
Exercise and rest
Exercise, such as swimming or walking, may help, of course, and getting plenty of sleep is important. You may find it helpful to time daily activities, such as walking and doing jobs, so that you do these when mobility is good and you do not experience dyskinesia.
Experiment to find the best position to relax in. If you have severe dyskinesia throughout your body, lying in bed on one side and breathing gently for a few minutes may help. Don’t fight against the movement - it is better to try to relax in a comfortable position.
Certain exercises have proved useful in controlling dyskinesia but this is very much a personal thing, so if you find something that helps you, then remember it and use it! See Coping Strategies for examples for tricks and tips other people have found work for them.
Stress can worsen dyskinesia so try to find time to relax. Trying to do things when you are ‘off’ can be frustrating and stressful so try to time activities for when medication is working well.
Content last reviewed: June 2018
- Study Outlines Risk Factors for Levodopa-induced Dyskinesia in Newly Diagnosed PD Patients